Oklahoma, 2022

Drought in Oklahoma, December 1 to 31, 2022

December 1 to 31, 2022 · NWS TSA · 22 events in 22 counties and zones

A number of precipitation events, a couple producing widespread and heavy rainfall, occurred during December. 5 inches to 6 inches across the region.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A number of precipitation events, a couple producing widespread and heavy rainfall, occurred during December. Precipitation ranged from 1.5 inches to 6 inches across the region. Much of northeastern Oklahoma received at or slightly above average precipitation for the month, while much of southeastern Oklahoma received at or below average precipitation for the month. As a result, the long-term drought improved across portions of the area. However, exceptional drought (D4) conditions continued across portions of Osage, Okfuskee, and Okmulgee Counties. Severe (D2) to extreme (D3) drought conditions persisted across much of the remainder of eastern Oklahoma through the month, with the exception of Adair, Sequoyah, Choctaw, Pushmataha, Latimer, Haskell, and Le Flore Counties, which had improved to moderate drought (D1) or abnormally dry (D0). Monetary damage estimates as a result of the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Nov 30, 10:13 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Nov 30, 10:13 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1013 PM CST Wed Nov 30 2022

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 918 PM CST Wed Nov 30 2022

High level clouds continued to stream from west to east across
Eastern Oklahoma and Northwest Arkansas this evening. At the same
time...surface high pressure remained over the region with light
winds common across the CWA. Cloud cover remained thin enough
that with the light winds...surface temps had already fallen into
the mid 20 to mid 30s.

Through the overnight hours...high clouds and light surface winds
will remain common across much of the CWA. As surface high
pressure continues to shift eastward overnight...the light winds
are expected to become more east to southeasterly. The combination
of these features along with current surface temps...lows tonight
look to remain in the 20s to lower 30s for most locations. The
normal cold spots along the Kansas border and far Northwest
Arkansas could possibly dip into the upper teens for a period.
Overall...the ongoing forecast package has a good handle on the
mentioned above...and have only made minor tweaks to hourly
temp/dewpoint/sky grids to account for latest trends/obs.

&&

.LONG TERM...
(Thursday through Wednesday)
Issued at 128 PM CST Wed Nov 30 2022

Fire weather concerns will begin to increase on Thursday as gusty
southwest winds develop with limited moisture return. Winds will
likely gust into the 30-35 mph across portions of NE OK with
afternoon RH values falling to around 30 percent. Southerly winds
will remain strong into Friday with gusts around 40 mph expected
over much of the area. Increasing low level moisture by this time
however will likely help mitigate a more significant fire weather
concern.

A few light rain showers will be possible across far SE OK/NW AR
Friday ahead of next cold front, which is progged to move into far
northeast Oklahoma by late afternoon/early evening. Could see a
brief period of stronger/gusty winds behind front across NE OK
before slowly subsiding by Saturday morning.

More widespread rain is expected into Sunday as upper wave moves out
of the desert Southwest. PWATs during this time are expected to
climb into the 1.25-1.50 inch range along/south of I-40 which is
anomalous for this time of year. With the enhanced Pacific moisture
plume from subtropical jet, could see some locally higher rainfall
amounts Sunday lingering into Monday. Still some timing differences
in the deterministic models with next cold front Mon/Tue, including
a larger spread in the ensemble members, so NBM temps/PoPs looks
good for now through mid week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1013 PM CST Wed Nov 30 2022

VFR conditions will prevail with sct to bkn high cloud for much of
the TAF period. Light and variable sfc winds overnight will switch
around to the south and southeast by morning and will become quite
gusty by midday. Gusts to around 25 kts possible at most sites.
Aft 00Z tomorrow evening, an increase in lower level VFR cigs is
expected, in the range of 5-7kft, and some LLWS conditions are
possible at KBVO and the far NW AR sites as LLJ develops.

Lacy

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...20
LONG TERM....12
AVIATION...30
Hazardous weather outlook, Nov 30, 4:58 PM CST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
458 PM CST Wed Nov 30 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
458 PM CST Wed Nov 30 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

DISCUSSION...
High level clouds are expected to spread across eastern Oklahoma
and northwest Arkansas tonight. No hazardous weather is
anticipated through tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY THROUGH SATURDAY...Very High Fire Weather Potential...High
						    Wind Potential.
SUNDAY...Thunderstorm Potential.
MONDAY AND TUESDAY...No Hazards.

EXTENDED DISCUSSION...
Winds steadily increase out of the south during the day Thursday,
and increase further on Friday becoming gusty to strong for much
of the day. These winds along with lower humidity values will
raise grassland fire spread rates across the region each day.

The next cold front passes Friday night with gusty northerly
winds and cooler temperatures Saturday. Rain chances return
Saturday night and increase Sunday across the region. A slight
chance of storms during the day Sunday will be possible across far
southeast Oklahoma.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 drought. Local standard time, as filed.

Drought, Cherokee

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Drought, Craig

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Drought, Creek

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Drought, Delaware

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Delaware forecast zone
Reported by
Official NWS Observations
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Drought, Haskell

When
December 1, 12:00 AM CST to December 20, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Drought, Latimer

When
December 1, 12:00 AM CST to December 20, 11:59 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Drought, Le Flore

When
December 1, 12:00 AM CST to December 13, 11:59 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

Drought, Mayes

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Drought, McIntosh

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Drought, Muskogee

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Drought, Nowata

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Drought, Okfuskee

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Drought, Okmulgee

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Drought, Osage

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Ottawa

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Drought, Pawnee

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Drought, Pittsburg

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Drought, Pushmataha

When
December 1, 12:00 AM CST to December 13, 11:59 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Drought, Rogers

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Drought, Tulsa

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Drought, Wagoner

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Drought, Washington

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1063177, 1063178, 1063179, 1063180, 1063181, 1063182, 1063183, 1063184, 1063185, 1063186, 1063187, 1063188, 1063189, 1063190, 1063191, 1063192, 1063193, 1063194, 1063195, 1063196, 1063197, 1063198.